Hail, Lee
- When
- March 16, 12:14 PM CST to 12:15 PM CST
- Where
- Lee County, 0.58 mi E of Auburn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.620, -85.460
An upper-level low pressure center moved eastward across Central Alabama on Wednesday, March 16th, bringing showers and thunderstorms to portions of the area. Early in the afternoon, slow-moving thunderstorms developed over the Birmingham metro area and produced very heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An upper-level low pressure center moved eastward across Central Alabama on Wednesday, March 16th, bringing showers and thunderstorms to portions of the area. Early in the afternoon, slow-moving thunderstorms developed over the Birmingham metro area and produced very heavy rainfall. Water quickly covered several roads, making them impassable. Multiple water rescues were conducted, and there was one fatality. Radar estimated that 2 to 4 inches of rain fell over the Birmingham metro area. A severe storm also developed over Lee County in the early afternoon that produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 16, 11:42 AM CST, 32 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1242 PM CDT Wed Mar 16 2022 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1242 PM CDT Wed Mar 16 2022/ An upper low is over Central Alabama this afternoon and will continue to move east across the area this evening and overnight. Expect showers and thunderstorm chances to be greatest initially east of I-65 and south of I-20. Expect this activity to continue to move east-northeast with time, affecting much of our southeast and eastern counties through late afternoon. The primary risk will be large hail with the heavier activity. Frequent lightning is also expected and localized flooding may result if multiple storms move across the same location over a short time frame. Winds will be out of the east and southeast across the eastern counties with more of a west to southwest winds across the western counties with speeds from 6-12 mph. Highs will range from the 60s north and central to the lower 70s far southeast. Expect lingering showers and storms to become confined to the east of I-65 tonight as the upper low continues east of the area. Winds will be from the west 4-8 mph. Lows will be in the upper 40s. Shortwave ridging moves over the area aloft tomorrow, resulting in dry conditions. Winds will be from the southwest 5-10 mph. Highs will be in the 70s. 05 .LONG TERM... /Updated at 0333 AM CDT Wed Mar 16 2022/ Thursday night through Wednesday. A potent shortwave trough will be located over the Southern Plains Thursday, and take on a negative tilt as it lifts northeast across the ArkLaMiss late Thursday night, then across NW Alabama and the Mid-South Friday morning, with an 85 kt mid-level speed max on its southeastern flank. The shortwave will be north of Alabama by noon Friday. An associated surface low will lift northeastward across the Ozarks Friday morning, reaching Illinois by late Friday afternoon. A warm front will only slowly lift northward from the Gulf Coast Friday morning, due to precipitation falling north of it, and does not appear to reach southern portions of Central Alabama until close to midday Friday. The warm front will continue to lift northward across Central Alabama Friday afternoon while at the same time a cold front will move into West Alabama. Strong forcing for ascent and upper-level divergence associated with the negative tilt trough combined with a 40 to 50 kt LLJ will cause an MCS to develop across the ArkLaMiss Thursday night. Models are coming into good agreement on bringing this activity into West Alabama during the predawn hours Friday morning. The faster solutions have the leading edge of the MCS reaching the Georgia state line by late morning, and the fastest solutions tend to be most likely to verify in these situations. With this faster timing of the MCS, it will remain elevated and north of the warm front. If the MCS is able to tap in to the steep mid-level lapse rates ahead of it, MUCAPE values of 500 to 1000 J/kg and 0-6km bulk shear around 70 kts may be supportive of a marginal risk of hail areawide Friday morning especially with any elevated supercells, and perhaps a localized damaging wind risk if stronger downdrafts are able to make it down to the surface. The main point of uncertainty will be regarding the timing and location of the southern end of the MCS as the warm front begins to lift northward into our far southern counties around midday Friday. It would seem more likely that the MCS cold pool will already be through there, but if storms there are able to become surface-based some solutions indicate CAPE values up to 2000 J/kg with low-level shear profiles potentially conducive to at least an isolated tornado threat. Have introduced a lower confidence slight risk in this region. By afternoon, surface-based instability will increase across our western counties as the cold front moves in. However, subsidence/height rises will be occurring along with considerable mid-level drying which could cause updraft entrainment issues. It's often difficult for the air mass to recover behind a morning air mass in early spring events. Therefore any severe threat along the front is highly conditional. Low-level flow will be veering during this time as well. Will include the above threats in the HWO but make sure to check the latest forecasts; hopefully as we get into the timeframe of the CAMs these details will become clearer. Cooler and drier air moves in for the weekend, though west winds will still allow temperatures to climb well into the 60s on Saturday. Ridge axis will result in favorable radiational cooling conditions Saturday night, and some patchy frost will be possible in some of the typically coldest far northern locations in sheltered/cold air drainage areas. Ensembles have been consistent the past few days in bringing a highly amplified trough across the central CONUS during the Tuesday/Wednesday timeframe, though there has been a slowing trend in some guidance. Will note that the presence of Day 7/Day 8 severe weather outlooks are more indicative of the predictability of a synoptic pattern generally favorable for at least a slight risk of severe weather, and do not necessarily say anything about the potential severity/intensity of a particular event. In general, a highly amplified trough and relatively narrow warm sector don't generally appear supportive of a more significant event, but these details will not be known until we get closer to the event. Overall there's enough signal for at least some threat of severe weather to begin mentioning in the HWO. Will also need to keep an eye on the possibility of locally heavy rainfall. 32/Davis && .AVIATION... 18Z TAF Discussion. Showers with some thunderstorms will continue to move east across much Eastern Alabama this afternoon as an upper low over Central Alabama moves east with time. Kept thunderstorm mention out of all sites, though probabilities are non-zero. Cloud bases will generally be at least MVFR through the afternoon followed by lower clouds overnight. Improving conditions are expected through the morning hours Thursday with dry conditions. 05 && .FIRE WEATHER... Rain chances and moisture are high today as the upper level low pressure system moves slowly eastward. Dry conditions return Thursday with relative humidity values falling into the 40 to 50 percent range with light southwest winds. Rain then returns for Friday, with a dry weekend on tap. RH values over the weekend will drop into the 30s. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 72 49 68 44 / 30 0 20 90 40 Anniston 47 72 51 69 47 / 40 0 20 90 40 Birmingham 49 72 53 70 46 / 20 0 30 90 30 Tuscaloosa 49 74 54 75 45 / 10 0 70 80 10 Calera 48 72 52 71 47 / 20 0 40 90 20 Auburn 49 72 52 69 51 / 30 0 10 90 20 Montgomery 50 74 53 75 50 / 20 0 30 90 20 Troy 49 75 54 75 51 / 20 0 20 90 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 1002 AM CDT Wed Mar 16 2022 ALZ011>015-017>050-171815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1002 AM CDT Wed Mar 16 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few marginally severe storms will be possible across the southeastern and east-central portions of Central Alabama through the early evening hours. Quarter size hail and damaging winds up to 60 mph are the main concerns with any stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible Friday morning and afternoon across all of Central Alabama. Threats include quarter size hail and damaging winds up to 60 mph. An isolated tornado or two is possible, generally along and south of Interstate 85. Severe thunderstorms will be possible again next Tuesday night, with the highest chance across West Alabama. Threats include tornadoes and damaging winds up to 60 mph. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through early evening, Friday morning and afternoon, and next Tuesday night. 08
Special Weather Statement
National Weather Service Birmingham AL
1057 AM CDT Wed Mar 16 2022
ALZ049-161700-
Pike AL-
1057 AM CDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of southern Pike County
through NOON CDT...
At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm near
Glenwood, or 8 miles southeast of Luverne, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Troy University, Tennille,
Tarentum, Brundidge Municipal Airport, Hamilton Crossroads, Mossy
Grove and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
3175 8615 3191 8582 3162 8574 3162 8618
TIME...MOT...LOC 1556Z 242DEG 13KT 3161 8620
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
56Special Weather Statement
National Weather Service Birmingham AL
1118 AM CDT Wed Mar 16 2022
ALZ036-043-161715-
Coosa AL-Elmore AL-
1118 AM CDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of northwestern Elmore
and southern Coosa Counties through 1215 PM CDT...
At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm over
Weoka Mills, or 11 miles northwest of Wetumpka, moving northeast at
10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rockford, Speed, Lyle, Pentonville, Dollar, Cottage Grove, Titus,
Weoka Mills, Highway 9 and Highway 22, Welona, Moriah, Ten Cedar
Estates, Nixburg, Higgins Ferry Park, Jordan Lake, Mitchell Lake, Ray
and Hissop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3263 8622 3267 8641 3275 8641 3275 8638
3279 8642 3282 8646 3283 8646 3286 8645
3287 8646 3287 8648 3296 8650 3291 8601
3290 8601
TIME...MOT...LOC 1617Z 206DEG 8KT 3269 8629
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
56Special Weather Statement
National Weather Service Birmingham AL
1140 AM CDT Wed Mar 16 2022
ALZ043-044-161745-
Montgomery AL-Elmore AL-
1140 AM CDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of southeastern Elmore
and north central Montgomery Counties through 1245 PM CDT...
At 1139 AM CDT, Doppler radar was tracking a strong thunderstorm near
Emerald Mountain, or 7 miles south of Wetumpka, moving northeast at
10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northeastern Montgomery, Tallassee, Emerald Mountain, Eastdale Mall,
Blue Ridge, Lagoon Park, Ware, Mitylene and Tallapoosa Water Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3237 8620 3246 8625 3266 8594 3255 8588
3250 8589 3248 8585 3247 8587 3246 8588
3245 8591 3245 8593 3244 8596 3245 8598
3244 8598 3244 8599 3245 8599 3243 8600
TIME...MOT...LOC 1639Z 245DEG 7KT 3244 8616
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
56Special Weather Statement
National Weather Service Birmingham AL
1203 PM CDT Wed Mar 16 2022
ALZ049-050-161745-
Pike AL-Barbour AL-
1203 PM CDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of southeastern Pike
and southwestern Barbour Counties through 1245 PM CDT...
At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brundidge, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brundidge, Clio, Clayton, Louisville, Millers Ford, Brundidge
Municipal Airport and Clayton Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3167 8580 3176 8583 3198 8546 3179 8537
TIME...MOT...LOC 1702Z 245DEG 20KT 3173 8576
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
56Special Weather Statement
National Weather Service Birmingham AL
1212 PM CDT Wed Mar 16 2022
ALZ036-037-161800-
Tallapoosa AL-Coosa AL-
1212 PM CDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of west central
Tallapoosa and southeastern Coosa Counties through 100 PM CDT...
At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Western Lake Martin, or near Equality, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alexander City, Kellyton, Jacksons' Gap, Northern Lake Martin,
Highway 9 and Highway 22, Bradford, Wind Creek State Park, Western
Lake Martin, Eastern Lake Martin, Fishpond and Ray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3275 8593 3275 8595 3277 8596 3277 8597
3275 8597 3275 8609 3300 8610 3294 8581
TIME...MOT...LOC 1712Z 195DEG 9KT 3278 8602
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
56Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT Wed Mar 16 2022
ALZ037-161845-
Tallapoosa AL-
102 PM CDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of northeastern
Tallapoosa County through 145 PM CDT...
At 101 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacksons' Gap, or near Dadeville, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dadeville, Jacksons' Gap, New Site, Goldville, Northern Lake Martin,
Daviston, Eagle Creek, Horseshoe Bend and Horseshoe Bend National
Military Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3283 8569 3288 8587 3310 8582 3311 8559
3304 8559
TIME...MOT...LOC 1801Z 199DEG 11KT 3291 8582
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
56The Maxwell AFB radar (KMXX), 32 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
A cluster of slow moving thunderstorms developed over the Birmingham metro area and produced flash flooding. Numerous roads were impassible and vehicles were flooded in the downtown area and near the University of Alabama-Birmingham campus. Flash flooding was also reported in the city of Homewood along Shades Creek and Oxmoor Road. One injury and one fatality due to flooding. Radar estimated rainfall amounts were in the 2-4 inch range.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Jefferson | 2022-03-16 | 60 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018313, 1018314.